My mother has NSCLC Stage 4 Adeno CA with three brain mets
Detected on 13th of june-13.
She got WBRT that ended on 22 july-13 (20 gy, five fractions)
She is EGFR positive and taking Gefitinib since 27th of july.
Before the radiation and Gefitinib, my mother was not eating properly. But after radiation and gefitinib, she stops taking almost any food and vomits almost every day. She takes milk only. She says that every food is smelling and she is unable to swallow it. We consulted our oncologist, they provided some medicine for appetite. But it did not work. We thought that smelling and swallow problem will be recovered within 2-3 months. But still she is facing the issues. She is unable to swallow any food and if try she feels that she will vomit and stops eating..
Please suggest me what to do.
Thu, 10/10/2013 - 22:14
I'm very sorry to hear of these complications. It may be helpful to pursue a "barium swallow" imaging study or consult a gastroenterologist to evaluate the problem. This is not a typical symptom, and I'm afraid we couldn't feasibly have more insight than the doctors directly involved with her care.
I really haven't heard of gefitinib (Iressa) causing this, but you could potentially check on whether this is the cause by holding it for a few days and seeing if the swallowing difficulty improves or resolves. It would be appropriate to talk with her doctor about this.
Fri, 10/11/2013 - 00:06
Thanks Dr. West for the reply.
I have read the experience of many people that radiation cause this problem. Can it be because of radiation?
My mother has gone for WBRT for five days and it has been 2 and half month. But she has not been recovered.
Fri, 10/11/2013 - 06:15
Yes, it could be, but that's certainly not a common side effect, especially weeks out or longer.